Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 178, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2016, 6:21 PM CDT for Andrews County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 5, 2016, 6:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 785 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2422 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
707 WUUS54 KMAF 052321 SVRMAF TXC003-052345- /O.NEW.KMAF.SV.W.0178.160705T2321Z-160705T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 621 PM CDT TUE JUL 5 2016 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL ANDREWS COUNTY IN WESTERN TEXAS... * UNTIL 645 PM CDT * AT 621 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF ANDREWS COUNTY AIRPORT...OR 12 MILES EAST OF ANDREWS...MOVING NORTHEAST AT 15 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... ANDREWS AND ANDREWS COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3219 10222 3219 10249 3235 10262 3244 10222 TIME...MOT...LOC 2321Z 247DEG 12KT 3227 10234 HAIL...0.88IN WIND...60MPH $$ 44
1 follow-up statement
599 WWUS54 KMAF 052335 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 635 PM CDT TUE JUL 5 2016 TXC003-052345- /O.CON.KMAF.SV.W.0178.000000T0000Z-160705T2345Z/ ANDREWS TX- 635 PM CDT TUE JUL 5 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR EAST CENTRAL ANDREWS COUNTY... AT 634 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF ANDREWS COUNTY AIRPORT...OR 15 MILES EAST OF ANDREWS...MOVING SOUTH AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... ANDREWS AND ANDREWS COUNTY AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3219 10222 3219 10249 3235 10262 3244 10222 TIME...MOT...LOC 2334Z 247DEG 12KT 3229 10229 HAIL...0.88IN WIND...60MPH $$ 44
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:39 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 5, 4:39 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
439 PM CDT TUE JUL 5 2016
.DISCUSSION...
See 00Z Aviation Discussion below.
&&
.AVIATION...
VFR conditions should prevail next 24 hours. Area radars show a
few cells across the region, mainly a threat to KINK/KPEQ. These
may persist well into the night, w/models developing a 45-50kt LLJ
to keep things going. Sfc flow is forecast to veer to SW after
sunrise Wednesday, w/a widespread cu field developing most
terminals by noon or so, w/bases 6-10 kft agl.
&&
.PREV DISCUSSION... /issued 238 PM CDT TUE JUL 5 2016/
DISCUSSION...
More record heat is on the way the next couple of days before we see
temperatures cool somewhat this weekend. Barring a thunderstorm or
outflow boundary at Midland Intl we will break yet another record
warm low and high temperature today. The current low so far today
has been 81 degrees which smashes the old record of 76 degrees set
in 1953. The record high temperature for today is 104 set in 1971
and as of 2PM CDT, Midland Intl is 104 degrees and still
climbing. The upper ridge, while not all that strong as far as
heights go, is forecast to stick around through the rest of the
week. A mid level thermal ridge stretching from the central Plains
south to northern Mexico will also remain in place. This will keep
temperatures well above normal, if not near record highs through
at least Thursday and possibly beyond. There are a few subtle
differences in the models that show temperatures may not quite
reach Heat Advisory criteria beyond today over some locations.
For this reason will extend the current advisory through Wednesday
evening for areas we feel most confident in reaching the criteria.
The mid shift may decide to extend it in area and time.
We saw isolated storms develop across a large part of the area
yesterday as the intense heating combined with mid level moisture.
Expect similar conditions this afternoon through much of the weekend
with this moisture aloft only increasing. Most of the models don't
have a good handle on this and keep QPF confined to the mountains.
Another complicated issue is any outflow boundaries left over from
previous convection. A diffuse outflow boundary lies across the
northern Permian Basin left from an MCS that moved across the
Southern High Plains this morning. This, along with any other
boundaries will combine with the intense heating to produce at
least isolated storms across the area. Temperature/dewpoint
depressions are around 50 degrees this afternoon creating a very
dry sub-cloud layer. Any storm will have the potential to produce
strong, gusty winds in this type of atmosphere. This pattern will
likely last into the weekend before we see slightly cooler
temperatures and an increase in appreciable moisture next week.
Models show the ridge breaking down and possibly splitting early next
week. This may allow for an increase in convection and
temperatures to cool back toward normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 102 76 101 / 20 20 10 10
Carlsbad 74 107 74 104 / 10 10 10 10
Dryden 77 104 76 103 / 10 10 10 20
Fort Stockton 77 106 76 103 / 10 20 10 20
Guadalupe Pass 73 98 72 95 / 10 10 10 10
Hobbs 73 104 71 102 / 20 20 10 10
Marfa 68 98 68 95 / 10 20 20 20
Midland Intl Airport 81 106 80 106 / 20 10 10 10
Odessa 81 105 80 105 / 20 10 10 10
Wink 76 107 76 107 / 20 10 10 10
&&
.MAF Watches/Warnings/Advisories...
NM...Heat Advisory until 8 PM MDT Wednesday for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Wednesday for Andrews-
Big Bend Area-Crane-Davis/Apache Mountains Area-Dawson-
Ector-Gaines-Guadalupe Mountains-Loving-Marfa Plateau-
Martin-Midland-Pecos-Presidio Valley-Reeves County and
Upper Trans Pecos-Upton-Van Horn and Highway 54 Corridor-
Ward-Winkler.
Heat Advisory until 7 PM CDT this evening for Borden-Glasscock-
Howard-Mitchell-Reagan-Scurry-Terrell.
&&
44/84/44Hazardous weather outlook, Jul 5, 2:24 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT TUE JUL 5 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 224 PM CDT TUE JUL 5 2016 /124 PM MDT TUE JUL 5 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT TEMPERATURES WILL CONTINUE THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR THE REGION. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. LIGHTNING AND STRONG GUSTY WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HOT TEMPERATURES WILL AGAIN BE PRESENT WEDNESDAY THROUGH FRIDAY. A HEAT ADVISORY COULD BE ISSUED FOR ANY ONE OF THESE DAYS. ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH FRIDAY. LIGHTNING AND STRONG GUSTY WINDS WILL AGAIN BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 5, 2:42 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT TUE JUL 5 2016 TXZ047-052030- BORDEN TX- 242 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 330 PM CDT... AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GAIL...MOVING EAST AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GAIL. LAT...LON 3257 10168 3284 10168 3287 10126 3254 10127 TIME...MOT...LOC 1942Z 278DEG 9KT 3274 10155 82
Special weather statement, Jul 5, 5:15 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM CDT TUE JUL 5 2016 TXZ052-052300- HOWARD TX- 515 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOWARD COUNTY UNTIL 600 PM CDT... AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER FAIRVIEW...OR 10 MILES NORTH OF BIG SPRING...MOVING SOUTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG SPRING...COAHOMA...SAND SPRINGS...MIDWAY...BIG SPRING COUNTRY CLUB... FAIRVIEW...LUTHER...BIG SPRING MCMAHON-WRINKLE AIRPARK AND VEALMOOR. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 171 AND 190. LAT...LON 3252 10165 3252 10141 3225 10124 3217 10157 TIME...MOT...LOC 2215Z 335DEG 10KT 3239 10152 82
Special weather statement, Jul 5, 5:43 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 543 PM CDT TUE JUL 5 2016 TXZ051-052-052330- HOWARD TX-MARTIN TX- 543 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HOWARD AND NORTHEASTERN MARTIN COUNTIES UNTIL 630 PM CDT... AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BROWN...OR 19 MILES NORTHWEST OF BIG SPRING...MOVING SOUTHEAST AT 15 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BIG SPRING...BROWN...KNOTT...FAIRVIEW AND BIG SPRING MCMAHON-WRINKLE AIRPARK. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 170 AND 177. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3241 10185 3252 10174 3241 10138 3217 10155 TIME...MOT...LOC 2243Z 300DEG 13KT 3242 10172 84
Special weather statement, Jul 5, 6:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT TUE JUL 5 2016 TXZ050-060000- ANDREWS TX- 612 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDREWS COUNTY UNTIL 700 PM CDT... AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ANDREWS COUNTY AIRPORT...OR 9 MILES EAST OF ANDREWS...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL ANDREWS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND. && LAT...LON 3219 10249 3231 10249 3244 10222 3219 10222 TIME...MOT...LOC 2311Z 247DEG 12KT 3227 10240 44
Special weather statement, Jul 5, 6:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 612 PM CDT TUE JUL 5 2016 TXZ050-061-060000- ANDREWS TX-ECTOR TX- 612 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ANDREWS AND NORTHWESTERN ECTOR COUNTIES UNTIL 700 PM CDT... AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GOLDSMITH...OR 15 MILES NORTHWEST OF WEST ODESSA...MOVING NORTHEAST AT 10 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GOLDSMITH AND NORTH COWDEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3190 10264 3202 10276 3216 10262 3200 10245 TIME...MOT...LOC 2312Z 222DEG 8KT 3201 10267 84
Special weather statement, Jul 5, 6:19 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 PM CDT TUE JUL 5 2016 TXZ051-052-062-063-060000- GLASSCOCK TX-HOWARD TX-MARTIN TX-MIDLAND TX- 619 PM CDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HOWARD... NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN AND NORTHWESTERN GLASSCOCK COUNTIES UNTIL 700 PM CDT... AT 619 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LOMAX...OR NEAR STANTON...MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STANTON...LOMAX...LEES AND STANTON MUNICIPAL AIPORT. THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 155 AND 170. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3222 10186 3228 10166 3199 10138 3189 10174 TIME...MOT...LOC 2319Z 330DEG 16KT 3215 10169 84
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:18 PM CDT | Special Weather Statement | MAF | Ector | 27 min |
| Jul 5, 2:42 PM CDT | Special Weather Statement | MAF | Borden | 48 min |
| Jul 5, 3:23 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 37 min |
| Jul 5, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 31 min |
| Jul 5, 4:29 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Howard | 46 min |
| Jul 5, 5:15 PM CDT | Special Weather Statement | MAF | Howard | 45 min |
| Jul 5, 5:43 PM CDT | Special Weather Statement | MAF | Howard | 47 min |
| Jul 5, 6:12 PM CDT | Special Weather Statement | MAF | Ector | 48 min |
| Jul 5, 6:19 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Jul 5, 6:24 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Martin, Midland | 51 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.